Alert archive / California / Beach Hazards Statements in 2024

Beach Hazards Statement 2, NWS Los Angeles, CA

January 1, 2024Santa Barbara County, California

NWS Los Angeles, CA issued this beach hazards statement at Jan 1, 2024, 7:36 PM PST for Santa Barbara County, California. It took effect at Jan 3, 2024, 9:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 1, 2024, 7:36 PM PST (03:36 UTC)
In effect from
Jan 3, 2024, 9:00 AM PST
Expired
Jan 2, 2024, 3:19 AM PST
In force
Issued by
NWS Los Angeles, CA

County Santa Barbara County, CA

The radar

The Vandenberg AFB radar (KVBX), 47 km from the middle of the area, began a volume at 03:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 00:00Z, 3.6 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 00:00Z on 2024-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 00:00Z on 2024-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1255 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

386 
WHUS46 KLOX 020336
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
736 PM PST Mon Jan 1 2024

CAZ087-362-366-021300-
/O.EXB.KLOX.SU.Y.0001.240103T2300Z-240105T0500Z/
Catalina and Santa Barbara Islands-Malibu Coast-
Los Angeles County Beaches-
736 PM PST Mon Jan 1 2024

...HIGH SURF ADVISORY IN EFFECT FROM 3 PM WEDNESDAY TO 9 PM PST
THURSDAY...

* WHAT...Large breaking waves of 5 to 8 feet, with local sets to
  10 feet possible, and dangerous rip currents. Highest surf on 
  west facing beaches, such as Hermosa Beach, Manhattan Beach, and
  Palos Verdes. 

* WHERE...Catalina and Santa Barbara Islands, Malibu Coast and 
  Los Angeles County Beaches.

* WHEN...From 3 PM Wednesday to 9 PM PST Thursday.

* IMPACTS...There is an increased risk for ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Large 
  breaking waves can cause injury, wash people off beaches and 
  rocks, and capsize small boats near shore.

* ADDITIONAL DETAILS...Minimal coastal flooding risk. Another
  round of high surf will be likely this weekend.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions, or stay
near occupied lifeguard towers. Rock jetties can be deadly in
such conditions, stay off the rocks.

&&

$$

CAZ340-346-021300-
/O.CON.KLOX.SU.Y.0001.240103T0500Z-240104T2300Z/
San Luis Obispo County Beaches-
Santa Barbara County Central Coast Beaches-
736 PM PST Mon Jan 1 2024

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 9 PM TUESDAY TO 3 PM
PST THURSDAY...

* WHAT...Large breaking waves of 10 to 15 feet, with local sets to
  18 feet, and dangerous rip currents. Highest surf on west and
  northwest facing beaches. 

* WHERE...San Luis Obispo County Beaches and Santa Barbara 
  County Central Coast Beaches.

* WHEN...From 9 PM Tuesday to 3 PM PST Thursday.

* IMPACTS...There is an increased risk for ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Large 
  breaking waves can cause injury, wash people off beaches and 
  rocks, and capsize small boats near shore.

* ADDITIONAL DETAILS...Minimal coastal flooding risk through
  Thursday. Another round of high surf will be likely late Friday
  into this weekend. With tide levels expected to increase to
  around 6 feet this weekend, there will be the potential for
  moderate advisory level coastal flooding near times of high 
  tide. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions, or stay
near occupied lifeguard towers. Rock jetties can be deadly in
such conditions, stay off the rocks.

&&

$$

CAZ354-021300-
/O.CON.KLOX.SU.Y.0001.240103T1700Z-240105T0500Z/
Ventura County Beaches-
736 PM PST Mon Jan 1 2024

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 9 AM WEDNESDAY TO
9 PM PST THURSDAY...

* WHAT...Large breaking waves of 7 to 10 feet, with local sets to
  12 feet, and dangerous rip currents. Highest surf on west facing
  beaches, such as Ventura Harbor and Pier.
  
* WHERE...Ventura County Beaches.

* WHEN...From 9 AM Wednesday to 9 PM PST Thursday.

* IMPACTS...There is an increased risk for ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Large 
  breaking waves can cause injury, wash people off beaches and 
  rocks, and capsize small boats near shore.

* ADDITIONAL DETAILS...Minimal coastal flooding risk through
  Thursday. Another round of high surf will be likely this 
  weekend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions, or stay
near occupied lifeguard towers. Rock jetties can be deadly in
such conditions, stay off the rocks.

&&

$$

CAZ349-350-021300-
/O.NEW.KLOX.BH.S.0002.240103T1700Z-240105T0500Z/
Santa Barbara County Southwestern Coast-
Santa Barbara County Southeastern Coast-
736 PM PST Mon Jan 1 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM WEDNESDAY MORNING
THROUGH THURSDAY EVENING...

* WHAT...Dangerous rip currents and elevated surf of 4 to 7 feet. 
  Local sets to 10 feet possible near Point Conception. 

* WHERE...Santa Barbara County Southwestern Coast and Santa 
  Barbara County Southeastern Coast.

* WHEN...From Wednesday morning through Thursday evening.

* IMPACTS...There is an increased risk of ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Waves can 
  wash people off beaches and rocks, and capsize small boats 
  nearshore.

* ADDITIONAL DETAILS...Minimal coastal flooding risk through
  Thursday. Another round of high surf will be likely this 
  weekend.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to hazardous swimming conditions, or
stay near occupied lifeguard towers. Rock jetties can be deadly
in such conditions, stay off the rocks.

&&

$$

Gomberg
1 follow-up statement
489 
WHUS46 KLOX 021119
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
319 AM PST Tue Jan 2 2024

CAZ349-350-030100-
/O.CAN.KLOX.BH.S.0002.240103T1700Z-240105T0500Z/
/O.EXA.KLOX.SU.Y.0001.240103T1700Z-240105T0500Z/
Santa Barbara County Southwestern Coast-
Santa Barbara County Southeastern Coast-
319 AM PST Tue Jan 2 2024

...HIGH SURF ADVISORY REPLACES BEACH HAZARD STATEMENT...IN EFFECT
FROM 9 AM WEDNESDAY TO 9 PM PST THURSDAY....

* WHAT...Dangerous rip currents and elevated surf of 4 to 7 
  feet. Local sets to 10 feet possible near Point Conception.

* WHERE...Santa Barbara County Southwestern Coast and Santa 
  Barbara County Southeastern Coast.

* WHEN...From 9 AM Wednesday to 9 PM PST Thursday.

* IMPACTS...There is an increased risk of ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Waves can 
  wash people off beaches and rocks, and capsize small boats 
  nearshore.

* ADDITIONAL DETAILS...Minimal coastal flooding risk through 
  Thursday. Another round of high surf will be likely this 
  weekend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions, or stay
near occupied lifeguard towers. Rock jetties can be deadly in
such conditions, stay off the rocks.

&&

$$

CAZ340-346-030100-
/O.EXT.KLOX.SU.Y.0001.240102T1300Z-240104T2300Z/
San Luis Obispo County Beaches-
Santa Barbara County Central Coast Beaches-
319 AM PST Tue Jan 2 2024

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 3 PM PST THURSDAY...

* WHAT...Large breaking waves of 10 to 15 feet with local sets to
  18 feet by Wednesday. Dangerous rip currents. Highest surf on
  west and northwest facing beaches lingering along Central Coast
  today and tonight.

* WHERE...San Luis Obispo County Beaches and Santa Barbara 
  County Central Coast Beaches.

* WHEN...Until 3 PM PST Thursday.

* IMPACTS...There is an increased risk for ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Large 
  breaking waves can cause injury, wash people off beaches and 
  rocks, and capsize small boats near shore.

* ADDITIONAL DETAILS...Minimal coastal flooding risk through 
  Thursday. Another round of high surf will be likely late 
  Friday into this weekend. With tide levels expected to 
  increase to around 6 feet this weekend, there will be the 
  potential for moderate advisory level coastal flooding near 
  times of high tide.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions, or stay
near occupied lifeguard towers. Rock jetties can be deadly in
such conditions, stay off the rocks.

&&

$$

CAZ354-030100-
/O.CON.KLOX.SU.Y.0001.240103T1700Z-240105T0500Z/
Ventura County Beaches-
319 AM PST Tue Jan 2 2024

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 9 AM WEDNESDAY TO
9 PM PST THURSDAY...

* WHAT...Large breaking waves of 7 to 10 feet with local sets to
  12 feet. Dangerous rip currents. Highest surf on west facing 
  beaches, such as Ventura Harbor and Pier.

* WHERE...Ventura County Beaches.

* WHEN...From 9 AM Wednesday to 9 PM PST Thursday.

* IMPACTS...There is an increased risk for ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Large 
  breaking waves can cause injury, wash people off beaches and 
  rocks, and capsize small boats near shore.

* ADDITIONAL DETAILS...Minimal coastal flooding risk through 
  Thursday. Another round of high surf will be likely this 
  weekend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions, or stay
near occupied lifeguard towers. Rock jetties can be deadly in
such conditions, stay off the rocks.

&&

$$

CAZ087-362-366-030100-
/O.CON.KLOX.SU.Y.0001.240103T2300Z-240105T0500Z/
Catalina and Santa Barbara Islands-Malibu Coast-
Los Angeles County Beaches-
319 AM PST Tue Jan 2 2024

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 3 PM WEDNESDAY TO
9 PM PST THURSDAY...

* WHAT...Large breaking waves of 5 to 8 feet with local sets to 10
  feet possible. Dangerous rip currents. Highest surf on west 
  facing beaches, such as Hermosa Beach, Manhattan Beach, and 
  Palos Verdes.

* WHERE...Catalina and Santa Barbara Islands, Malibu Coast and 
  Los Angeles County Beaches.

* WHEN...From 3 PM Wednesday to 9 PM PST Thursday.

* IMPACTS...There is an increased risk for ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Large 
  breaking waves can cause injury, wash people off beaches and 
  rocks, and capsize small boats near shore.

* ADDITIONAL DETAILS...Minimal coastal flooding risk. Another 
  round of high surf will be likely this weekend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions, or stay
near occupied lifeguard towers. Rock jetties can be deadly in
such conditions, stay off the rocks.

&&

$$

Hall

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this beach hazards statement went out at Jan 1, 3:16 PM PST, 4 hours 20 minutes earlier.

Area forecast discussion, Jan 1, 3:16 PM PST, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
316 PM PST Mon Jan 1 2024

.SYNOPSIS...01/159 PM.

Skies will remain mostly clear through Tuesday. High temperatures
will remain a few degrees below normal. A cold storm will bring
periods of light to moderate rain and mountain snow Wednesday and
early Thursday. Temperatures will remain below normal, coldest on
Wednesday and Thursday. Another storm system will bring some rain
and mountain snow along with more cool temperatures to the region
over the weekend.

&&

.SHORT TERM (TDY-THU)...01/153 PM.

There were some lingering stratocu noted over eastern SLO County
into the Cuyama Vly early this afternoon, otherwise dry offshore
flow brought mostly sunny skies to the region, with little change
expected the rest of the day. Some gusty NE winds up to 30 mph
will persist in the usual offshore wind-prone vlys, foothills and
mtns of VTU/L.A. counties thru the afternoon, with isolated gusts
to near 40 mph possible. Afternoon highs will be in the mid to
upper 60s for the warmer vlys and coastal areas which are near
normal to slightly below normal for this time of year.

A weak upper level ridge out ahead of the next upstream weather
system will move into SW CA late tonight and Tue with H5 heights
peaking around 572-573 dam. Skies will start out mostly clear but
will turn partly cloudy Tue afternoon. Rising hgts and the lack of
cool air advection form the east will bring another 4 to 8
degrees of warming to the mtns and far interior as well as some of
the inland vlys. There will be 1 to 3 degrees of cooling along
the coasts and coastal vlys as the offshore flow trends onshore.
High temps for the csts/vlys on Tue will mostly fall between 63
and 68 degrees.

A cold upper level trof and surface cold front will move quickly
into the E Pac Tue evening then push into SLO/SBA Counties later
Tue night before passing quickly thru VTU/L.A. counties Wed
morning to early afternoon. Clouds will increase through Tue
evening. There will be a slight chc of showers across the Central
Coast in the evening but its more likely that the rain there will
develop in the predawn hours after midnight. By dawn the rain
could reach as far south as VTA county with an off chance of some
showers over LA county.

Rain will continue Wed morning especially over VTU/L.A. counties.
There will be some residual shower activity Wed afternoon as the
cold air aloft will make for an unstable environment. There will
also be a slight chance of thunderstorms across the Central Coast
in the early morning spreading into VTU/L.A. Counties Wed
afternoon as the cold pocket and decent diffluent flow aloft moves
through. Showers should linger into Wednesday night as well.
Because of the quick movement of this system and a colder airmass
with less moisture available, rainfall amounts will be held in
check. About a third of an inch to three quarters of an inch is
expected, with the highest amounts in the mtns. However, locally
up to an inch will be possible in far NW SLO County around Rocky
Butte.

Since this storm is so cold, low snow levels will be a concern.
The snow levels will start out around 5000 feet, but should lower
to near 4500 feet by Wed evening. 3 to 6 inches of snow is
possible for elevations above 5000 feet and a Winter Weather
Advisory will likely be needed in the higher mtns as we draw
closer to the event.

The storm should be pretty much over by Thursday morning, altho
lingering moisture combined with gusty NW winds in the mtns will
bring additional showers to the N mtn slopes and into the Cuyama
Vly. Snow levels will lower to near 4000 ft and the area around
I-5 over the Grapevine could see some locally accumulating snow.
Skies will turn sunny during the day S of the mtns. The extra
sunshine will do little to counteract the cold airmass and most hi
temps will be in the mid 50s to around 60. The cold atmosphere
and clear skies will make for a cold night Thursday night into
early Friday and freezing temps will be likely across many
interior sections.

.LONG TERM (FRI-MON)...01/157 PM.

For the extended period, the EC and GFS deterministic are in
somewhat good agreement while the mean ensembles are in even
better overall agreement.

A weak upper level ridge will move into the area Friday and H5
hgts will reach up to 570 dam or so. Offshore flow will develop as
well and there will be some sub-advisory canyon winds in the
morning. Skies will be sunny and high temps warm 4 to 8 degrees
from Thu. Despite the warming, highs will mostly be in the 60s or
3 to 6 degrees blo normal.

It looks like the next system to affect the region will be mostly
inside with an upper level trof passing mainly to the N and E of
the forecast area, altho the EC is further E than the GFS.
Overall, it looks like a chance of rain and mountain snow will
spread into the SLO/SBA/VTU Counties Sat afternoon. The chance of
rain and mountain snow will continue in all areas Sat night into
Sun. As is typical with these systems, SLO county will have the
best chance of rain. Early rainfall projections for this system
only call for a tenth to one half of an inch, which seems
reasonable since it will be a cold system with an inside track. It
will not be warm weekend with most hi temps across the csts/vlys
reaching the mid 50s to lower 60s Sat and mostly in the 50s on
Sun.

Increasing H5 heights with a dry northerly flow aloft will
prevail Sun night and Mon, with mostly clear skies expected. After
a very cold night Sunday night, with widespread freezing temps
possible in sheltered vlys, hi temps on Mon for much of the coast
and vlys should rebound into the mid 50s to lower 60s which are
still 3 to 8 deg below normal.

&&

.AVIATION...01/2316Z.

At 2300Z, there was no marine inversion or marine layer at KLAX.

Overall, high confidence in 00Z TAF package. There is a 20-30%
chance of MVFR CIGs/VSBYs at coastal and valley sites 08Z-18Z.

KLAX...High confidence in 00Z TAF. There is a 20% chance of MVFR
CIGs/VSBYs 08Z-18Z. No significant easterly wind component is
expected.

KBUR...High confidence in 00Z TAF. There is a 20% chance of MVFR
CIGs/VSBYs 08Z-18Z.

&&

.MARINE...01/156 PM.

This evening through early Tuesday, there is a 50% chance of
Small Craft Advisory (SCA) level northwest winds, particularly
around Point Conception (20% chance for the western Santa Barbara
Channel). At this time there is also a 70% chance of SCA level
seas for the northern outer waters.

Tuesday evening through Thursday night a storm system will affect
the coastal waters. Chances of SCA conditions will increase to
70-90%, starting in the northern outer waters Tuesday evening,
then spreading south to reach the Santa Barbara Channel and the
Southern California Bight as early as Wednesday morning. There is
a small (20%) chance of Gales Wednesday into Thursday morning.
Seas will peak Wednesday evening at around 14 to 16 feet for the
outer waters, and around 8 to 11 feet for the inner waters, with
periods around 15 seconds. By Friday there is a 60-70% chance
that conditions will fall below SCA level for the inner waters,
while the outer waters may hold at SCA level through next weekend.

Saturday another very large swell could start to affect the
coastal waters, peaking Sunday into Monday. Swell heights for the
outer waters may reach 15 to 20 feet with periods around 15
seconds. The inner waters may see swell heights between 8 and 14
feet. Low confidence at this time for this system.

&&

.BEACHES...01/156 PM.

Surf will increase again Tuesday evening into Thursday. This
swell energy has a westerly directional component (270-290
degrees) with a period of 14-15 seconds. As tide levels continue to
lower, the threat of coastal flooding will be minimal. However
high surf and dangerous rip currents are likely, with a 80% chance
for the Central Coast and Ventura Coast, and 70% chance for Los
Angeles Coast. Breaking waves expected of 10 to 18 feet for the
Central Coast, and 7 to 12 feet for the Ventura coast, focused
once again on west facing beaches. Los Angeles Coast will likely
see surf of 6 to 10 feet.

Next weekend, swell model projections continue to highlight
another period of potentially damaging surf with heights ranging
between 10 and 18 feet along the southwest California coast, and
moderate risk of coastal flooding. Low confidence in this system
overall, however high confidence that coastal flooding impacts
will be less severe than the December 28-30th event.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Advisory in effect from 9 PM Tuesday to 3 PM PST
      Thursday for zones 340-346. (See LAXCFWLOX).
     High Surf Advisory in effect from 9 AM Wednesday to 9 PM PST
      Thursday for zone 354. (See LAXCFWLOX).
PZ...Small Craft Advisory in effect until 3 AM PST Tuesday for
      zones 670-673. (See LAXMWWLOX).

&&

PUBLIC...Sirard
AVIATION...RAT
MARINE...Schoenfeld
BEACHES...Hall/Schoenfeld
SYNOPSIS...Sirard

weather.gov/losangeles

Experimental Graphical Hazardous Weather Outlook at:
https://www.weather.gov/erh/ghwo?wfo=lox

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 9:00 PM PSTWinter Weather AdvisoryLOXLos Angeles, Santa Barbara, Ventura60 hr
Jan 2, 2:55 AM PSTGale WatchLOX11 hr
Jan 2, 2:55 AM PSTSmall Craft AdvisoryLOX42 hr
Jan 2, 2:12 PM PSTGale WarningLOX53 hr

Nearby

Beach Hazards Statements in California, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.